Iowa, 2011Flash Flood and Hail in Iowa, June 19 to 20, 2011
June 19 to 20, 2011 · NWS DVN · 4 events in 3 counties and zones
During the early morning hours of June 20 a low pressure system located over central Kansas with a front extending into Iowa produced heavy rain-producing showers and thunderstorms across southeast Iowa, northeast Missouri, and west central Illinois. The heavier amounts were observed along a swath extending from south of Fairfield, Iowa into northeast Missouri to Aledo, Illinois to just south of…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning hours of June 20 a low pressure system located over central Kansas with a front extending into Iowa produced heavy rain-producing showers and thunderstorms across southeast Iowa, northeast Missouri, and west central Illinois. The heavier amounts were observed along a swath extending from south of Fairfield, Iowa into northeast Missouri to Aledo, Illinois to just south of Princeton, Illinois. Some parts of the area received rainfall amounts greater than five inches, which resulted in flash flooding. In addition, one storm surpassed severe limits along the Iowa-Missouri state line by producing golf ball sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 19, 9:39 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 19, 9:39 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1039 PM CDT SUN JUN 19 2011
.UPDATE...
THUNDERSTORMS CONTINUE TO DEVELOP/INCREASE AND IT APPEARS
THEY WILL TRACK MAINLY SOUTH OF I-80 REST OF TNGT.
POTENTIAL FOR VERY HEAVY RAINFALL OF 1-4+ INCHES WITH
STORM MOTION VECTORS FAVORABLE FOR TRAINING... AND VERY HIGH
MOISTURE CONTENT WITH PW/S 1.5 TO 1.8 WILL MEAN VERY
EFFICIENT RAIN PRODUCERS. THIS HEAVY RAIN WILL BE FALLING
ON AREAS WHERE GROUND IS SATURATED AND THUS HAVE ISSUED FLASH
FLOOD WATCH AND EXTENDED INTO MONDAY MORNING. POTENTIAL
FOR SIGNIFICANT/MAJOR FLASH FLOODING WILL EXIST IN PORTIONS
OF FAR SOUTHEAST IA...NORTHEAST MO AND WEST CENTRAL IL.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR DES MOINES-HENRY
IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR HANCOCK-HENDERSON-
MCDONOUGH-MERCER-WARREN.
MO...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR CLARK-SCOTLAND.
&&Hazardous weather outlook, Jun 19, 9:33 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1033 PM CDT SUN JUN 19 2011
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201445-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1033 PM CDT SUN JUN 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE OUTLOOK AREA
LATE THIS EVENING AND OVERNIGHT. THE AREA MOST LIKELY
FOR THUNDERSTORMS IS SOUTH OF INTERSTATE 80. ISOLATED LARGE
HAIL AND DAMAGING WINDS WILL BE POSSIBLE. THE MAIN THREAT
HOWEVER WILL BE VERY HEAVY RAINFALL. THE POTENTIAL FOR 1 TO 4
INCHES OF RAIN EXISTS OVER SOUTHEAST IOWA... WEST CENTRAL ILLINOIS
AND NORTHEAST MISSOURI. THE GROUND IN THESE AREAS IS SATURATED
AND ANY ADDITIONAL HEAVY RAIN WILL GO INTO RUNOFF AND POSE
A RISK OF FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT
OVERNIGHT THROUGH MONDAY MORNING FOR MUCH OF THE OUTLOOK AREA SOUTH
OF INTERSTATE 80 O
SOME AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS WILL EXIT PORTIONS OF THE OUTLOOK AREA
MONDAY MORNING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE
MONDAY AFTERNOON THROUGH TUESDAY EVENING. THERE WILL BE A RISK
OF SEVERE WEATHER AND HEAVY RAINFALL WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR PORTIONS OF SOUTHEAST
IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. ALSO...ANY
REPORTS OF HEAVY RAINFALL GREATER THAN 1 INCH WOULD BE VERY MUCH
APPRECIATED.
Event by event
2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Hail, Van Buren
- When
- June 19, 11:08 PM CST
- Where
- Van Buren County, 4.07 mi SE of Cantril
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.604, -92.021
Golf ball sized hail fell on the county line about 4 miles southeast of Cantril, IA at 1208 am CDT June 20. This report was also entered in for Missouri.
Thunderstorm Wind, Lee
- When
- June 20, 2:15 AM CST
- Where
- Lee County, Ft Madison
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 40.630, -91.320
Wind gusts estimated to be 65 mph blew a light pole down in Fort Madison, IA around 315 am CDT June 27.
Thunderstorm Wind, Louisa
- When
- June 20, 2:30 AM CST
- Where
- Louisa County, 0.82 mi ESE of Wapello
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 41.177, -91.185
Wind gusts estimated to be 65 mph blew a tree onto a house at 336 Jefferson Street in Wapello, IA around 330 am CDT June 20.
Flash Flood, Van Buren
- When
- June 20, 5:42 AM CST to 10:00 AM CST
- Where
- Van Buren County, 1.73 mi NW of Lake Sugema Camp Gd to 2.62 mi SE of Cantril
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 40.700, -92.020
Heavy rains caused some flash flooding in southeastern Van Buren County during the morning of June 20. The Fox River flooded out of its banks and encroached onto Jersey Ave about 4 miles east of Cantril, IA. Some gravel roads about 3 miles west southwest of Bonaparte, IA washed out. In Farmington, water was across some roads and ditches and creeks were running high.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, June 19 to 20, 20111 death · $5.3 million · 65 kt wind · 46 events
- Hail and Damaging Winds in Nebraska, June 19 to 20, 2011$8.1 million · 2.75 in hail · 33 events
- Hail and Damaging Winds in Colorado, June 19, 2011$21 million · 2 in hail · 10 events
- Heat in Oklahoma, June 19, 20111 death · 1 event
- Tornadoes and Damaging Winds in Kentucky, June 19, 2011$55,000 · EF2 · 11 events
- Tornado and Damaging Winds in Illinois, June 19, 20111 injured · $1.0 million · EF1 · 10 events
- Tornado and Hail in Iowa, June 19 to 20, 2011$760,000 · EF1 · 21 events
- Flash Flooding and Hail in Nebraska, June 19 to 20, 2011$139,000 · 2.75 in hail · 59 events
- Flash Flooding and Flooding in Ohio, June 19 to 20, 2011$1.5 million · 0.75 in hail · 7 events
- Wildfire in Texas, June 19 to 21, 2011$500,000 · 1 event
- Flash Flood and Flooding in Pennsylvania, June 19 to 20, 2011$270,000 · 6 events
- Damaging Winds and Lightning Strike in North Carolina, June 19, 2011$200,000 · 60 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320327, 329457, 329383, 320330.